Stimulant Symptoms and Warning Signs
Know stimulant symptoms and warning signs of abuse in order to get on the road to recovery
Stimulants are amphetamines that are prescribed to treat narcolepsy, attention deficit disorder (ADD) and are used to keep people awake for longer periods of time. There are a variety of stimulant symptoms and warnings signs that may indicate an abuse or addiction problem. Some of the symptoms of stimulant abuse may include:
- Dilated pupils
- Increase in body temperature
- Increased energy and alertness
- Dry mouth
- Elevated blood pressure
- A decrease in fatigue and appetite
- Weight loss
- Quick breathing
Some common stimulants used include Adderall, Dexedrine, DextroStat, Benzedrine and Desoxyn. Stimulants are prescribed to soldiers during times of war, and also to airplane pilots to help them stay awake and focused. It has ceased to be prescribed to treat depression, nasal congestion and weight control because of high stimulant drug abuse and addiction risks. Some of the more sever signs of stimulant abuse are:
- Irregular heart beat
- Risky behavior
- Cardiovascular system failure
- Altered sexual behavior
- Feelings of unrealistic personal power or ability
People who abuse stimulants are constantly on the go and get very little sleep, which eventually wears them out. They usually do not eat or drink enough either, and can become malnourished and dehydrated. This eventually weakens their immune system’s ability to fight infections and disease, and this may cause serious health problems. Most stimulant addicts will just collapse at some point after they have been on a binge.
Stimulant drug abuse also affects an individual’s psychological state and can cause serious consequences during the withdrawal phase of the drug, where suppressed symptoms will re-emerge. Stimulant addicts may experience depression, extreme fatigue and anxiety during withdrawal. They may also experience strong cravings for the drug, and other stimulant withdrawal symptoms such as hallucinations, delusions, aggression and violent behavior.
Adderall is a potent stimulant that affects the central nervous system, and it is classified as a Schedule II controlled substance in the U.S. Many people can take Adderall to stay awake and focused and not become addicted. It is a popular drug among students who use it to study for long hours at a time, and also by “type A” high-achievers who work long hours for success. There are signs of stimulant drug abuse to help identify if someone is dependent on Adderall. Some of these signs may include:
- Talking excessively
- Loss of appetite or weight loss
- Financial problems
- Excessive sleeping
- Social withdrawal
- Secret behavior
Many people believe that Adderall is safe because it is a prescribed medication and used by children who have ADD. The effects of Adderall abuse can be dangerous and could lead to heart attack, stroke and liver failure. When Adderall is used with other drugs or alcohol it can cause dangerous health consequences and a high risk of death by overdose. The drug can also alter the physical structure of the brain and cause a change in behavior. There is also a high risk of developing mental disorders such as depression and suicidal ideation. Injecting Adderall directly into the bloodstream via a vein is another cause of high-risk death by overdose. When Adderall is crushed up and snorted through the nose it can damage the sinus and nasal cavities. Some other effects of Adderall abuse are hallucinations, convulsions, nausea, sexual dysfunction, irregular heartbeat, paranoia, insomnia and loss of appetite.
As the effects of Adderall abuse wear off in the body, the user will experience “the crash” or “comedown” and its accompanying effects. The effects of crashing from the drug are the same as experiencing withdrawal symptoms, and the Adderall user may feel sluggish and disconnected. Some effects of Adderall abuse withdrawal may include intense cravings for the drug and having sleep problems. The addict may feel anxious, irritable and have panic attacks. Fatigue and a lack of energy are common during withdrawal, and the addict may experience sadness, depression and suicidal thoughts. Withdrawal symptoms will vary among users and are usually more severe in addicts who have used the drug long-term or in high doses.
If you or a loved one experience any of the Adderall addiction signs, you can safely be weaned off of the drug at a certified drug rehab center. Adderall is a powerful drug that should not be stopped abruptly, but should be slowly weaned out of the body. A medical team of addiction experts at a drug rehab center will be able to help anyone addicted to stimulants recover from addiction.
If you or a loved one needs help with abuse and/or treatment, please call the White Sands Treatment Center at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.